Alert archive / Montana / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 10, 2025, 3:05 PM MDT for Cascade County, Montana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2025, 3:05 PM MDT (21:05 UTC)
- Expired
- May 10, 2025, 4:00 PM MDT
- In force
- 55 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 17 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.1 hours before the alert went out and 369 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2487 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:50 PM MDT, 15 minutes earlier. Its key messages:
- Isolated thunderstorms this afternoon through early this evening will produce strong to severe wind gusts.
- On Sunday there will be showers and thunderstorms producing strong to severe wind gusts and small to large hail.
- On Monday it will be windy in Southwestern Montana with the strongest winds in north-south oriented valleys.
- Sunday evening through Wednesday there will be a series of upper-level disturbances that will bring lower-elevation rain and mountain snow.
Area forecast discussion, May 10, 2:50 PM MDT, 15 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 250 PM MDT Sat May 10 2025 .KEY MESSAGES... - Isolated thunderstorms this afternoon through early this evening will produce strong to severe wind gusts. - On Sunday there will be showers and thunderstorms producing strong to severe wind gusts and small to large hail. - On Monday it will be windy in Southwestern Montana with the strongest winds in north-south oriented valleys. - Sunday evening through Wednesday there will be a series of upper-level disturbances that will bring lower-elevation rain and mountain snow. && .DISCUSSION... - Meteorological Overview: This afternoon an upper-level ridge is over North-central, Central, and Southwestern Montana. Due to an approaching upper-level trough combined with warm daytime temperatures, there will be isolated thunderstorms this afternoon through this evening across the area. These thunderstorms will move quickly from the southwest to northeast beginning this afternoon. The primarily threat from any thunderstorm will be strong to severe winds. Little to no rainfall is expected with these thunderstorms. Sunday afternoon/evening a surface cold front associated with an upper-level trough will begin to move through North-central, Central, and Southwestern Montana. This will lead to widespread showers and thunderstorms across the area on Sunday. Isolated thunderstorms will produce strong to severe wind gusts and small hail. The greatest risk for any severe thunderstorm will be east of the continental divide. On Sunday due to the cold front temperatures will be around 10 to 15 degrees colder across the area but still above seasonal averages. On Sunday due to a strong surface pressure gradient it will be windy in Southwestern Montana. However, any stronger wind gust would be convectively driven. Sunday evening rain will move into the Rocky Mountain Front and adjacent plains. Some of the higher peaks along the Rocky Mountain Front will receive some snow. Monday through Wednesday the upper-level trough will remain over North-central, Central, and Southwestern Montana. This will bring daily rain chances to the area Monday through Wednesday with cooler temperatures. On Monday due to a strong surface pressure gradient and strong mid and upper-level winds it will be windy in Southwestern Montana. On Thursday an upper-level ridge begins to move over North-central, Central, and Southwestern Montana. This will allow temperatures to warm up slightly and showers to gradually end on Thursday. On Friday the upper-level ridge will remain over the area this will allow the area to dry out with slightly warmer temperatures. - Forecast Confidence & Scenarios: There is a 15 - 30% chance for thunderstorms today across North- central, Central, and Southwestern Montana. The Storm Prediction Center (SPC) has a Marginal Risk for severe wind (5% chance for a wind gust of 58 mph or greater within 25 miles of a point) today across much of the area. There is a 20 - 40% chance for thunderstorms tomorrow across North-central, Central, and Southwestern Montana. The SPC has a Marginal Risk for severe wind and hail (5% chance for a wind gust of 58 mph or greater and a 5% chance for hail 1 inch or larger within 25 miles of a point) Sunday across much of the area. On Monday there is a 50 - 70% chance for wind gusts of 55 mph or greater and a 30% chance for sustained winds of 40 mph or greater south of I-90 in Southwestern Montana. As a result a High Wind Watch was issued for Southwestern Montana south of I-90 except for Northwestern Beaverhead County from 9 AM Monday to 6 PM Monday. Sunday through Monday there is a 10 - 30% chance for a quarter inch of rain or greater across North-central, Central, and Southwestern Montana excluding the Rocky Mountain Front. Along the Rocky Mountain Front Sunday through Monday there is a 50 - 70% chance for a quarter inch of rain or greater. Tuesday through Thursday There is a 50 - 80% chance for a half inch of liquid precipitation or greater across Central and Southwestern Montana and along the Rocky Mountain Front. There is a 30 - 60% chance for a quarter inch of rain or greater across the lower-elevations of North-central Montana. There is greater than a 70% chance for 6 inches of snow or greater across the mountains of Southwestern Montana Tuesday through Thursday. -IG && .AVIATION... 10/18Z TAF Period Southwest flow across the Northern Rockies and MT will destabilize with some increase in moisture this afternoon for scattered thunderstorm development with cells tracking northeast across southwest and central MT this afternoon into this evening. Dry lower levels are likely to keep ceilings VFR through mountain/terrain obscuration is likely to increase this afternoon. This also promotes gusty downdraft/outflow winds with storms this afternoon and evening, with strong wind gusts in addition to lightning being the primary risk to aviation. Gusty southwest surface winds develop at most terminals early this afternoon and continue into this evening before diminishing. Hoenisch Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 51 77 49 72 / 20 50 40 30 CTB 49 72 45 63 / 10 50 80 40 HLN 52 80 50 72 / 30 50 30 40 BZN 50 77 45 73 / 30 30 20 10 WYS 43 66 38 65 / 20 60 40 10 DLN 50 73 46 69 / 20 40 10 10 HVR 50 82 48 76 / 50 40 50 30 LWT 52 77 51 73 / 50 40 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Monday morning through Monday afternoon for Beaverhead and Western Madison below 6000ft-Gallatin and Madison County Mountains and Centennial Mountains-Madison River Valley- Ruby Mountains and Southern Beaverhead Mountains. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, May 10, 2:22 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
222 PM MDT Sat May 10 2025
MTZ327-102100-
Northwest Beaverhead County MT-
222 PM MDT Sat May 10 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BEAVERHEAD COUNTY
THROUGH 300 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gibbonsville, or 27 miles north of Salmon, moving northeast at 40
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northwestern
Beaverhead County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4571 11391 4575 11392 4578 11387 4575 11382
4584 11370 4588 11354 4594 11351 4577 11339
4540 11374 4540 11376 4550 11376 4552 11383
4559 11380 4562 11390 4568 11394
TIME...MOT...LOC 2021Z 217DEG 53KT 4557 11382
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RCGSpecial weather statement, May 10, 2:49 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
249 PM MDT Sat May 10 2025
MTZ327-328-102130-
Northwest Beaverhead County MT-
Beaverhead and Western Madison below 6000ft MT-
249 PM MDT Sat May 10 2025
...STRONG THUNDERSTORM WILL IMPACT WESTERN MADISON AND NORTH CENTRAL
BEAVERHEAD COUNTIES THROUGH 330 PM MDT...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorms 22
miles east of Jackson, or 23 miles northwest of Dillon, moving
northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Melrose, Dewey, and Wise River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4581 11298 4578 11291 4578 11283 4576 11277
4573 11274 4570 11275 4568 11270 4563 11270
4565 11262 4568 11258 4565 11251 4533 11300
4541 11313
TIME...MOT...LOC 2048Z 216DEG 56KT 4546 11296
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RCGSpecial weather statement, May 10, 2:56 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
256 PM MDT Sat May 10 2025
MTZ315-316-319-320-322-323-102130-
Helena Valley MT-Elkhorn and Boulder Mountains MT-
Big Belt, Bridger and Castle Mountains MT-
Upper Blackfoot and MacDonald Pass MT-Canyon Ferry Area MT-
Gates of the Mountains MT-
256 PM MDT Sat May 10 2025
...STRONG THUNDERSTORM WINDS WILL IMPACT SOUTHEASTERN LEWIS AND
CLARK... NORTHWESTERN BROADWATER AND NORTHEASTERN JEFFERSON COUNTIES
THROUGH 330 PM MDT...
At 255 PM MDT, a local weather station reported strong thunderstorm
winds south of Helena.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Clancy weather station reported 44 mph wind gusts.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Winston, York, Helena, Alhambra, East Helena, Clancy, Black Sandy
State Park, Goose Bay, and Montana City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4636 11184 4648 11208 4686 11196 4659 11138
TIME...MOT...LOC 2055Z 223DEG 62KT 4661 11178
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RCGThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 1:38 PM MDT | High Wind Watch | TFX | Beaverhead, Gallatin, Madison | 12 hr |
| May 10, 2:22 PM MDT | Special Weather Statement | TFX | 38 min | |
| May 10, 2:49 PM MDT | Special Weather Statement | TFX | Silver Bow | 41 min |
| May 10, 2:56 PM MDT | Special Weather Statement | TFX | Broadwater | 34 min |
| May 10, 3:33 PM MDT | Special Weather Statement | TFX | Jefferson | 42 min |
| May 10, 3:43 PM MDT | Special Weather Statement | TFX | Chouteau | 47 min |
| May 10, 3:53 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 52 min |
| May 10, 4:00 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson, Lewis and Clark | 60 min |
| May 10, 4:06 PM MDT | Special Weather Statement | TFX | Chouteau | 54 min |
| May 10, 4:09 PM MDT | Special Weather Statement | TFX | Beaverhead | 36 min |
| May 10, 4:16 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 44 min |
| May 10, 4:37 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 38 min |
| May 10, 4:41 PM MDT | Special Weather Statement | TFX | Chouteau | 34 min |
| May 10, 4:44 PM MDT | Special Weather Statement | TFX | Judith Basin | 46 min |
| May 10, 5:07 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Hill | 68 min |
| May 10, 5:13 PM MDT | Special Weather Statement | TFX | Cascade | 62 min |
| May 10, 5:17 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus | 58 min |
| May 10, 5:21 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Judith Basin | 54 min |
| May 10, 5:31 PM MDT | Special Weather Statement | TFX | Meagher | 59 min |
| May 10, 5:45 PM MDT | Special Weather Statement | TFX | Chouteau, Judith Basin | 60 min |
| May 10, 5:48 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 57 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.